Ong, TK, Murphy, C, Smith, AB et al. (2 more authors) (2017) Survival following surgery for oral cancer: A 30-year experience. British Journal of Oral and Maxillofacial Surgery, 55 (9). pp. 911-916. ISSN 0266-4356
Abstract
Oral squamous cell carcinoma is the most common intraoral malignancy, for which we advocate radical primary resection with adjuvant treatment where indicated. The main aims of this paper are to identify the overall survival of a consecutive series of patients and to relate survival to clinical and pathological factors. Kaplan–Meier curves were produced for site, sex, TNM status, and use of postoperative radiotherapy. The data were analysed using IBM SPSS Statistics for Windows and probabilities of less than 0.05 were accepted as significant. A total of 921 patients were recorded in the database with a diagnosis of oral squamous cell carcinoma out of a total of 1958 with salivary gland conditions or other cancers of the head and neck (43.1%). The earliest date of diagnosis was 1973, and the data were censored at 31 March 2016. The database comprised 340 women (36.9%) and 581 men (63.1%). A total of 339 patients died (34.5%): 117 women (33.7%) and 222 men (65.5%). The mean (range) age at death was 73.4 (31.4–97.5) years for women and 68.7 (33.3–95.5) years for men (t (337) = 3.28, p = 0.001). Our overall survival was somewhat better than the 56% five-year survival reported for oral cancer in England in 2010, which may be a reflection of the treatment. This work supports the view that aggressive management may improve overall survival.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2017 The British Association of Oral and Maxillofacial Surgeons. Published by Elsevier Ltd. All rights reserved. This is an author produced version of a paper published in British Journal of Oral and Maxillofacial Surgery. Uploaded in accordance with the publisher's self-archiving policy. |
Keywords: | Head and neck cancer; oral cancer; reconstruction; oral oncology |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Medicine and Health (Leeds) > School of Dentistry (Leeds) > School of Dentistry Visitors (Leeds) |
Depositing User: | Symplectic Publications |
Date Deposited: | 18 Jul 2017 10:27 |
Last Modified: | 13 Sep 2018 00:38 |
Status: | Published |
Publisher: | Elsevier |
Identification Number: | 10.1016/j.bjoms.2017.08.362 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:119170 |
Download
Filename: Survival following surgery for oral cancer.pdf
Licence: CC-BY-NC-ND 4.0